Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Amarillo, TX

July 5, 1998Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 5, 1998, 8:32 PM CDT for Texas County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1998, 8:32 PM CDT (01:32 UTC)
Expired
Jul 5, 1998, 9:05 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:44 PM CDTHail 0.75Eva, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 060131 RRA
SVRAMA
OKC139-060205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
832 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 905 PM CDT

* AT 828 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A RAPIDLY DEVELOPING THUNDERSTORM 19 MILES NORTHWEST OF GUYMON.

* THE SEVERE THUNDERSTORMS WILL BE NEAR EVA AT 840 PM CDT...

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 3:15 PM CDT, 5 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SUN JUL 5 1998

LITTLE CHANGE IN THE HIGH PRESSURE DOME CENTERED OVER THE HEART OF
TEXAS. THIS IS A TRASHY RIDGE WITH MONSOONAL FLOW ON WEST SIDE
AND SLOW TO DIE TROPICAL WAVE SHEARING OUT BETWEEN ABI AND SPS.

SKY IMAGES SHOWING CU FIELD ENHANCEMENT OVER WEST COUNTIES OF FA
ALONG WEAK TROUGH. PW STILL OVER AN INCH AND DEW POINTS REMAIN
HEALTHY. CHANCE OF PRECIP IN WEST FA SEEMS BETTER THAN YESTERDAY
AND POSSIBILITY SOME MAY EVEN MOVE INTO OR DEVELOP OVER CENTRAL
COUNTIES.

WILL UP POPS TO CHANCE IN THE WEST AND INTRODUCE POPS IN CENTRAL
COUNTIES AND KEEP TEMPS ABOVE NORMAL...THAN BACK TO THE SLIGHT
RISK CATG.  ..DJC..

IN THE EXTENDED...MEDIUM RANGE MODELS LINED UP FAIRLY SIMILAR. H5
RIDGE REMAINS OVER TX DURING PERIOD EXPECTED TO GRADUALLY BUILD
SLIGHTLY WESTWARD THURSDAY AND FRIDAY. THUS NO POPS FOR FRIDAY AS
BELT OF MID LEVEL SUBTROPICAL MOISTURE IS PUSHED WEST AWAY FROM FA
AS WELL. CONTINUE WITH HOT ABOVE NORMAL TEMPS AS WELL.   ..JH..

.AMA...
TX...NONE.
OK...NONE.

CROWLEY/HOLSENBECK

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.